Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

152 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Omeprazole be taken for a long duration?

Answered by
Dr.
Dr. Santosh Desai

Internal Medicine Specialist

Practicing since :2010

Answered : 229 Questions

default
Posted on Tue, 4 Apr 2017 in Digestion and Bowels
Question: I have taken omeprazole for around 10 years. I have been reading that it should only be taken for short periods of time. I have had a D3 deficiency, and wondering if omeprazole contributes to that problem. Also, the Dr prescribed 50,000 units of D3 which caused stomach issues, is it possible that 50,000 is too much for me?
doctor
Answered by Dr. Santosh Desai 39 minutes later
Brief Answer:
Omeprazzole is not related to D3 deficiency.dosage of d3 is correct

Detailed Answer:
DEAR USER,
THANKS FOR CONSULTING WITH HCM

I understand your concern.

Omeprazole is a proton pump inhinitor used basically in patients with gastritis, dyspepsia and GERD.Though the side effects of omeprazole are very few long term use is associated with certain side effects

But the data upto now suggest no relation of Omeprazole and Vitamin D3 deficiency.

Your stomach issues appear to be long term as you have mentioned a long term use of omeprazole.. I would like to know more of exactly what your stomach issues are.? is it associated with burning sensation in chest? any history of nausea or vomiting? does food consumption cause pain abdomen? Have they increased after consumption of Vitamin D?

regarding your concern of side effects of omeprazole i am mentioning some side effects with long term use. it includes

1)Clostridium difficile-associated diarrhea (CDAD): Use of proton pump inhibitors (PPIs) may increase risk.

2)Cutaneous and systemic lupus erythematosus

3) Interstitial nephritis

Hence you need to consult a physician or gastroenterologist to find the exact cause of your stomach issues and get the drugs properly prescribed

Your doctor has probably prescribed you a weekly Dosage of 50000 unit of Vitamin D3 which is used for treatment of vitamin D deficiency. But this dosage is prescribed for 8 weeks after which it is reduced a maintainence dosage. You need to consult your doctor after 8 weeks and get your serum 25(OH)D levels checked.

I would like to know the reason why vitamin D3 was prescribed to you.. ?at your age it is usually prescribed at a dosage of 5000 units/week as prophylaxis for osteoporosis prevention

With excessive doses symptoms may include nausea, vomiting, loss of appetite, constipation, dehydration, fatigue, irritability, confusion, weakness and/or weight loss.

Hence the exact reason for the prescription is needed.

HOPE I ANSWERED YOUR QUERY. YOU CAN MESSAGE ME FOR ANY FURTHER CONCERNS

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Short periods

doctor1 MD

Hello, During an ER visit for high heart rate after using kratom (which is known now to block some potassium channels in the heart thereby prolonging the QT interval) - the EKG showed a QT of 330 and QTc of 460, heart rate at 120. 30 minutes...

doctor1 MD

hi, I have a mild case of cerebral palsy , high cognitive functioning and full functioning of my legs. The only outward sign of the cp is I walk with a slight limp on my left. I have noticed sometimes in stressful situations ie before a...

doctor1 MD

I am not if I have a cold Sore or not. It is not on my lips, but below my lower lip.

doctor1 MD

i went to bathroom dismorning and for the last two days ive been constipated but today i had noticed in my discharge it was odorless and it was clear but had a stringy red blood color in it followed by like a light brown maybe redish looking light color after i wiped what can it be ive been trying to have a baby but nothing yet.. not only that my last period was on the 17 and i am sually 28 days but this month was abnormal for my period so it lasted two days stopped then came back on for a day then stopped completlely what can be the issue?

doctor1 MD

i m 16 years old. i m not sexually active. and my period is extremely irregular, i used to not get it for 3-4 months at a time, and my cycles usually lasted 2-3 days if and when i got it. now, i m having periods that last almost a month. and i ve had 2 giant sized blood clots, bigger than a half dollar coin...i m scared like what s wrong with me ?

doctor1 MD

Hi, been trying to get pregnant for 6mths now got my period this month i always have suffered bad cramping, but this time it was really bad nothing ive ever experienced before my period only lasted 2 days and was light, it normal last at least 3-4 days and heavy the first couple of days. Now im still getting light cramping after my period and being tried could you help me possible put my mind at easy

doctor1 MD

hi im 31 years old an female im a little worried, my period was due on the 11th but it started early hours of the 9th, i bled till the 10th {1 day} then it stopped but i get these little cramps an spot again but not alot of blood just when i wipe a bit of blood there, im normally on time with my periods an they lasy 5 days. i also been gettin constant fuzzy headaches for over a week an half now an feeling faint hot an cold sweats to, an mood swings. what could be causing this please?